advertisement
Question
Posted by: Gloria | 2010/08/25

Not used to being overweight

Dear Dr

I am 30 years old, 1.82m tall and weigh 82kg. My BMI is 25. I know this is not very overweight but I still want to lose about 10kg. My problem is that I am not used to checking what I eat and exercising. I used to be the girl everyone envied because I could eat what I want and not gain weight. I''ve never been very active. However, about three years ago I was diagnosed with a psychiatric illness and was put on quite heavy meds. My metabolism basically screeched to a halt as a result. I have continued eating and non-exercising as before and I''m not losing any weight. My family continuously throws hints about my weight. I am really struggling to make that mind-shift change from being a lean, " eat whatever you want"  person to an overweight, " check every morsel you put into your mouth person" . I went to a dietician and tried the low-GI diet but found it hard work to check what I ate the whole day and keeping a food diary, etc. I think I''m struggling to come to terms with the fact that I''m not so lucky anymore to be able to eat whatever I want. I don''t actually know what I''m trying to ask you. Maybe just for some ideas to go about that mind shift change to learn how to enjoy eating healthy and exercising? My psychatrist doesn''t seem to think the weight gain is a huge problem and would prefer a " happy, fatter me"  to a " skinny, suicidal me" . I seem to be doing well on these meds (no relapse in three years). I would appreciate your advice. Gloria

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageEating Disorders Expert

Hi Gloria,
You have done your homework. Your current weight is technically just over the normal weight range, but not enough that you should be taking any drastic measures. However, a few years ago you had a metabolism that afforded you to eat in a relaxed manner and maintain a body that was envied by most. With your now necessary psychiatric medication, your metabolic rate has been adjusted and your eating habits would have to change for you to maintain your previous body shape. You have to consider the possibility that your psychiatric medication might make it unrealistic to return to your previous body weight or shape and that losing 10 kilograms would be a destructive ambition. Pushing your body unrealistically could destroy whatever psychiatric progress you have made over the past three years. When your psychiatrist says that he/she prefers a “happier, fatter you”, this is not preferable to your “skinny, suicidal” alternative. I suggest that you discuss your feelings with your psychiatrist and make sure that he/she appreciates the depth of your despair about your weight gain. Try and find a collaborative and compromising solution by considering equally effective alternative medication that might not compromise your metabolism or lend to weight gain. If this is not possible, it is surely more important that you continue making progress psychiatrically and try best to eat sensibly and come to terms with a new realistic weight, until such time that your psychiatrist feels that it is safe for you to gently come off your medication. By eating sensibly, you may lose a little weight and lie comfortably within the normal weight range. However, your previous weight might not be realistic for now. A word of caution: Do not under any circumstances decrease or stop your medication without your psychiatrist’s consent. He/she has your best interests in mind, but do discuss your weight concerns with him/her and try to find a solution to offset your concerns there. I hope that helps?
Regards,
Graham

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: Gloria | 2010/08/26

Dear Dr

Thank you very much for your reply. It has helped me a lot and given me a new strategy. I think I''ll be concentrating on eating healthily and see what happens and not be obsessed about losing 10kg.

regards,

Gloria

Reply to Gloria
Posted by: Eating Disorders and Obesity Expert | 2010/08/25

Hi Gloria,
You have done your homework. Your current weight is technically just over the normal weight range, but not enough that you should be taking any drastic measures. However, a few years ago you had a metabolism that afforded you to eat in a relaxed manner and maintain a body that was envied by most. With your now necessary psychiatric medication, your metabolic rate has been adjusted and your eating habits would have to change for you to maintain your previous body shape. You have to consider the possibility that your psychiatric medication might make it unrealistic to return to your previous body weight or shape and that losing 10 kilograms would be a destructive ambition. Pushing your body unrealistically could destroy whatever psychiatric progress you have made over the past three years. When your psychiatrist says that he/she prefers a “happier, fatter you”, this is not preferable to your “skinny, suicidal” alternative. I suggest that you discuss your feelings with your psychiatrist and make sure that he/she appreciates the depth of your despair about your weight gain. Try and find a collaborative and compromising solution by considering equally effective alternative medication that might not compromise your metabolism or lend to weight gain. If this is not possible, it is surely more important that you continue making progress psychiatrically and try best to eat sensibly and come to terms with a new realistic weight, until such time that your psychiatrist feels that it is safe for you to gently come off your medication. By eating sensibly, you may lose a little weight and lie comfortably within the normal weight range. However, your previous weight might not be realistic for now. A word of caution: Do not under any circumstances decrease or stop your medication without your psychiatrist’s consent. He/she has your best interests in mind, but do discuss your weight concerns with him/her and try to find a solution to offset your concerns there. I hope that helps?
Regards,
Graham

Reply to Eating Disorders and Obesity Expert

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement